Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

July 11, 2008Marshall County, Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2008, 9:10 AM CDT for Marshall County, Pennington County, Polk County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 9:10 AM CDT (14:10 UTC)
Expired
Jul 11, 2008, 10:15 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:30 AM CDTHAIL 0.752 Ne Rosewood, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 111410
SVRFGF
MNC089-113-119-111515-
/O.NEW.KFGF.SV.W.0142.080711T1410Z-080711T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 AM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF THIEF RIVER FALLS...
  NORTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1015 AM CDT

* AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF RADIUM TO
  5 MILES SOUTH OF CARPENTERS CORNER...MOVING TO THE EAST AT 32 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OLD MILL STATE PARK AND VIKING AT 920 AM CDT...
  THIEF RIVER FALLS...ROSEWOOD AND DAKOTA JUNCTION AT 930 AM CDT...
  NEWFOLDEN AND HOLT AT 940 AM CDT...
  MAVIE AT 950 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4851 9579 4810 9565 4799 9645 4845 9697
TIME...MOT...LOC 1410Z 256DEG 28KT 4830 9666 4808 9640

$$

DTR
3 follow-up statements
000 
WWUS53 KFGF 111420
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 AM CDT FRI JUL 11 2008

MNC089-113-119-111515-
/O.CON.KFGF.SV.W.0142.000000T0000Z-080711T1515Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
919 AM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR CENTRAL MARSHALL...NORTHERN PENNINGTON AND NORTH CENTRAL POLK
COUNTIES...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF OLD MILL STATE
PARK TO 7 MILES WEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 32
MPH.

THE MOST SEVERE THUNDERSTORM IN THE LINE WAS LOCATED OVER VIKING AND 
THIS WILL IMPACT ACROSS SOUTH CENTRAL MARSHALL COUNTY SOUTH OF HOLT 
TO ROSEWOOD WITH POSSIBLE GOLF BALL SIZE HAIL. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  THIEF RIVER FALLS...ROSEWOOD AND DAKOTA JUNCTION BY 930 AM CDT...
  NEWFOLDEN BY 940 AM CDT...
  HOLT BY 945 AM CDT...
  MAVIE BY 950 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4851 9579 4810 9565 4799 9645 4845 9697
TIME...MOT...LOC 1419Z 256DEG 28KT 4832 9656 4809 9630

$$

DTR
000 
WWUS53 KFGF 111440
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT FRI JUL 11 2008

MNC089-113-119-111515-
/O.CON.KFGF.SV.W.0142.000000T0000Z-080711T1515Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
940 AM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR CENTRAL MARSHALL...NORTHERN PENNINGTON AND NORTH CENTRAL POLK
COUNTIES...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTHEAST OF ROSEWOOD...OR 9 MILES NORTH OF THIEF RIVER FALLS...
MOVING TO THE EAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES NORTH OF MAVIE BY 1000 AM CDT...
  8 MILES SOUTH OF GATZKE BY 1015 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4851 9579 4810 9565 4799 9645 4845 9697
TIME...MOT...LOC 1440Z 256DEG 28KT 4824 9619

$$

DTR
000 
WWUS53 KFGF 111511
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 AM CDT FRI JUL 11 2008

MNC089-113-119-111522-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-080711T1515Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
1012 AM CDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARSHALL...NORTHERN
PENNINGTON AND NORTH CENTRAL POLK COUNTIES WILL EXPIRE AT 1015 AM
CDT...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES WEST OF GRYGLA...OR 23 MILES NORTHEAST
OF THIEF RIVER FALLS...MOVING TO THE EAST AT 32 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1015 AM CDT. 

LAT...LON 4851 9579 4810 9565 4799 9645 4845 9697
TIME...MOT...LOC 1512Z 256DEG 28KT 4831 9571

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:25 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 2:25 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 AM CDT FRI JUL 11 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTION AND TEMPERATURES. MODELS
APPEAR IN GOOD AGREEMENT. GFS A LITTLE CLOSER WITH SURFACE FEATURES
SO WILL USE FOR DETAILS.

IN NEAR TERM CONVECTION ASSOCIATED WITH ELEVATED BOUNDARY WILL
LIKELY BE ONGOING AND WILL ADJUST POPS PRIOR TO FORECAST ISSUANCE.
FOR REMAINDER OF DAY MAIN ISSUE WILL BE TIMING OF CONVECTION WITH
COLD FRONT WHICH SWEEPS ACROSS FA. STRONG CAPPING WILL PRECLUDE
FROPA WITH +12-14C AIR. BOUNDARY REACHES VALLEY REGION AROUND 18Z
AND ACCELERATES ACROSS WESTERN MN DURING THE AFTERNOON. STRONG MID
LEVEL COOLING ARRIVES BETWEEN 18-21Z FROM NAM20 AND WILL USE THIS
TIMING FOR ONSET OF CONVECTION...LIKELY JUST EAST OF VALLEY. WITH
CONVECTIVE PARAMETERS SUCH AS THEY ARE WE COULD GO SEVERE QUICK AND
WILL MENTION POTENTIAL EAST OF VALLEY. WITH SURFACE LOW/TRIPLY POINT
OVER FAR NW MN WILL ALSO SEE POTENTIAL FOR TORNADOES IN ADDITION TO
BIG HAIL AND WIND. WITH THERMAL RIDGE CROSSING FA WILL HOT AND MUGGY
FROM VALLEY EAST. POST FRONTAL WIND WILL ALSO BE AN ISSUE OVER
WESTERN COUNTIES THIS AFTERNOON. ADIABATIC LAYER RISES TO ABOUT 800
MB WITH 40KTS TO MIX. WILL ISSUE WIND ADVISORY FOR COUNTIES WEST OF
VALLEY FROM 18Z TO AROUND 00Z.

WITH FRONTAL PASSAGE AIR MASS GREATLY STABILIZES AND DRIES. WILL
KEEP A SLIGHT CHANCE BUFFER OVER FAR EAST AND NORTH. WILL BE QUITE A
BIT COOLER AND LESS HUMID.

ON SATURDAY LOW LEVEL RH WRAPS AROUND DEPARTING LOW AND WITH
CONVECTIVE TEMPERATURES IN THE MID 60S TO AROUND 70 AND COLD POOL
WILL LIKELY SEE SOME LATE AM OR AFTERNOON SHRA. AIR MASS MARGINALLY
UNSTABLE IN THE AFTERNOON BUT MAY SEE A RUMBLE. WILL ALSO BE A
BREEZY TO WINDY DAY AND WOULD NOT BE SURPRISED TO SEE ANOTHER WIND
ADVISORY OVER PARTS OF THE REGION.

SUNDAY LOOKS WARMER AS 850MB TEMPERATURES RECOVER ABOUT 4C. WILL
LIKELY SEE AFTERNOON CU BUT SHOULD STILL SEE RESPECTABLE RECOVER AND
WILL LEAN TEMPERATURES TOWARDS WARMER MAV GUIDANCE.

THERMAL COLUMN RECOVERS FOR BACK TO ABOVE AVERAGE TEMPERATURES EARLY
NEXT WEEK AHEAD OF NEXT WAVE/COLD FRONT TUESDAY. THIS HANDLED WELL
BY ONGOING FORECAST SO NO CHANGES TO LONGER RANGES.

&&

.AVIATION...
EXPECT PRIMARILY VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY IN
STRONGER STORMS THIS AFTERNOON EAST OF VALLEY. WILL GET REAL WINDY
WEST OF VALLEY THIS AFTERNOON HENCE WIND ADVISORY WILL BE IN
EFFECT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 11, 4:22 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
422 AM CDT FRI JUL 11 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
422 AM CDT FRI JUL 11 2008

...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE
RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY
ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY
THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY
SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE
ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND
FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER
FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED
TO SHIFT EAST OF THE AREA BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON.

VOELKER

In the hours before

Local storm report, Jul 11, 8:51 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HAIL             6 SSW BAUDETTE          48.63N 94.64W
07/11/2008  M0.75 INCH       LAKE OF THE WOODS  MN   TRAINED SPOTTER

            LOTS OF DIME TO PENNY SIZED HAIL.

&&

GGUST
Local storm report, Jul 11, 8:52 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     3 SSW BAUDETTE          48.67N 94.61W
07/11/2008                   LAKE OF THE WOODS  MN   EMERGENCY MNGR

            LARGE DIAMETER PINE TREE SNAPPED OFF NEAR GROUND.

&&

GGUST
Local storm report, Jul 11, 9:02 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     1 NW BAUDETTE           48.72N 94.60W
07/11/2008  M58 MPH          LAKE OF THE WOODS  MN   ASOS

            WIND GUST MEASURED AT THE BAUDETTE AIRPORT ASOS WIND
            SENSOR.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:23 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Jul 10, 11:18 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Jul 11, 5:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau59 min
Jul 11, 6:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau63 min
Jul 11, 8:37 AM CDTSevere Thunderstorm WarningFGFLake of the Woods38 min
Jul 11, 2:50 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman55 min
Jul 11, 3:08 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk67 min
Jul 11, 3:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Jul 11, 3:31 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail59 min
Jul 11, 3:34 PM CDTTornado Warning EmergencyFGFClearwater, Mahnomen41 min
Jul 11, 3:37 PM CDTTornado WarningFGFClearwater, Polk38 min
Jul 11, 3:41 PM CDTTornado WarningFGFMarshall, Roseau64 min
Jul 11, 3:45 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake60 min
Jul 11, 3:46 PM CDTTornado WarningFGFBecker, Otter Tail59 min
Jul 11, 4:13 PM CDTTornado WarningFGFBecker40 min
Jul 11, 4:14 PM CDTTornado WarningFGFClearwater, Mahnomen, Polk61 min
Jul 11, 4:16 PM CDTTornado WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau59 min
Jul 11, 4:23 PM CDTTornado WarningFGFOtter Tail52 min
Jul 11, 4:40 PM CDTTornado WarningFGFClearwater, Polk44 min
Jul 11, 4:40 PM CDTTornado WarningFGFOtter Tail, Wadena41 min
Jul 11, 4:44 PM CDTTornado WarningFGFLake of the Woods, Roseau61 min
Jul 11, 5:00 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena30 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington57 min
Jul 11, 5:17 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena31 min
Jul 11, 6:26 PM CDTTornado WarningFGFLake of the Woods21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.